Kansas, 2002

Hail in Kansas, October 6, 2002

October 6, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 5, 2:12 PM CST, 10 hours 28 minutes earlier.

Area forecast discussion, Oct 5, 2:12 PM CST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
312 PM CDT SAT OCT 5 2002

TEMPERATURES CONTINUE TO BE THE MAIN CHALLENGE THROUGH THE FORECAST
PERIOD AS COLD FRONT STILL POISED TO ROLL THROUGH NORTH CENTRAL AND
NORTHEAST KANSAS ON SUNDAY.

TONIGHT SOUTHERLY WINDS SHOULD KEEP TEMPERATURES UP OVERNIGHT AND
WILL CONTINUE WITH LOWS IN THE UPPER 40S NORTHWEST WITH FRONT MOVING
THROUGH THE FAR NORTHWEST COUNTIES LATE TONIGHT...TO THE MID 50S IN
THE SOUTHEAST NEAR GARNETT.

ON SUNDAY...FRONT STILL FORECAST TO MOVE THROUGH DURING THE MORNING
HOURS, AND SHOULD SEE WINDS INCREASE TO 20 TO 30 MPH WITH SOME
HIGHER GUSTS FOR A FEW HOURS. BEST MOISTURE RETURN SET FOR SOUTHEAST
KANSAS INTO MISSOURI AS WELL AS BEST ISENTROPIC LIFT AND SATURATION
LOOKS BEST ACROSS SOUTHWEST MISSOURI, THUS WILL KEEP ZONES DRY FOR
NOW. GOOD COLD ADVECTION THROUGH THE DAY IN THE WAKE OF THE FRONT
WITH HIGHS IN THE MID TO UPPER 60S FROM NORTH TO SOUTH ACROSS THE
CWA.

SUNDAY NIGHT SHOULD SEE THE COLDEST SO FAR THIS FALL AS HIGH
PRESSURE SETTLES OVER KANSAS, BOTH AVN AND ETA KEEP SOME LIGHT WINDS
THROUGH THE NIGHT AND MAY SEE SOME PATCHY FROST, ESPECIALLY IN THE
NORTHEAST CORNER. TEMPERATURES SHOULD COOL INTO THE 35 TO 39 DEGREE
RANGE.

HIGHS IN THE 60S ON MONDAY LOOK GOOD AFTER A COLD START.

REST OF THE FORECAST THROUGH THE END OF THE WEEK CONTINUES DRY WITH
NEAR SEASONABLE TEMPERATURES OR SLIGHTLY HIGHER. STILL LIKE THE
AVNS DEPICTION OF KEEPING SOUTHERN STREAM SHORTWAVE FARTHER SOUTH
THAN THE ETA ACROSS OKLAHOMA AND TEXAS. MODELS SUGGEST ENOUGH TIMING
UNCERTAINTY WITH THE SYSTEM EJECTING OUT INTO THE PLAINS NEXT
WEEKEND TO PRECLUDE ADDING PRECIPITATION AT THIS TIME.

.TOP...NONE.

53
Hazardous weather outlook, Oct 5, 4:15 AM CST, 20 hours 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT SAT OCT 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY. THE FRONT WILL
BRING GUSTY NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH.
SUNDAY NIGHT...AS HIGH PRESSURE SETTLES OVER THE AREA...THE COLDEST
NIGHT OF THE FALL SEASON IS EXPECTED WITH TEMPERATURES EXPECTED TO
FALL INTO THE 35 TO 40 DEGREE RANGE. MONDAY THROUGH FRIDAY...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME WITH DRY AND SEASONAL
TEMPERATURES EXPECTED.

38

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cloud

When
October 6, 12:40 AM CST
Where
Cloud County, 6 mi S of Jamestown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -97.867

Hail, Cloud

When
October 6, 12:57 AM CST
Where
Cloud County, 5 mi SW of Concordia
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -97.733

Hail, Riley

When
October 6, 1:22 AM CST
Where
Riley County, Randolph
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.767

Hail, Clay

When
October 6, 1:25 AM CST
Where
Clay County, 10 mi NW of Clay Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -97.250

Hail, Riley

When
October 6, 1:34 AM CST
Where
Riley County, 7 mi E of Leonardville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -96.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5315756, 5315757, 5315758, 5315759, 5315760.